Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 56, NWS Baltimore/Washington

August 1, 2004Nelson County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 1, 2004, 6:15 PM EDT for Nelson County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2004, 6:15 PM EDT (22:15 UTC)
Expired
Aug 1, 2004, 10:15 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Nelson County, VA

The radar

The Roanoke radar (KFCX), 153 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 012216
FFWLWX
VAC125-020215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 PM EDT SUN AUG 1 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  NELSON COUNTY IN CENTRAL VIRGINIA

* UNTIL 1015 PM EDT.

* AT 615 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY 
RAIN   OVER ELMA...MOVING NORTHEAST AT 5 MPH.  RADAR INDICATES THAT 
TWO TO FIVE INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. 
ANOTHER ONE TO TWO INCHES WILL BE POSSIBLE THROUGH 1015 PM EDT.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE SCHUYLER AND SHIPMAN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND
ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3779 7893 3762 7883 3768 7860 3789 7877

$$

HTS
2 follow-up statements
000 
WGUS71 KLWX 012348
FFSLWX
VAC125-020215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
746 PM EDT SUN AUG 1 2004

...FLASH FLOOD WARNING CONTINUES FOR NELSON COUNTY UNTIL 1015 PM
   EDT...

AT 744 PM EDT...RADAR CONTINUED TO SHOW THUNDERSTORMS WITH VERY HEAVY
RAIN PUSHING SOUTH OF NELSON COUNTY. FLOODING HAS BEEN REPORTED IN 
LOVINGSTON.

RADAR INDICATES THAT TWO TO FIVE INCHES OF RAIN HAS ALREADY FALLEN 
OVER THE WARNED AREA. ANOTHER INCH OR LESS WILL BE POSSIBLE THROUGH 
1015 PM EDT.

LOVINGSTON AND AREAS TO THE SOUTHEAST OF TOWN WILL BE AFFECTED BY 
FLOODING. DO NOT DRIVE AROUND BARRICADES. INSTEAD...FIND ANOTHER 
ROUTE. FOLLOW THE DIRECTION OF LOCAL OFFICIALS.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND
ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$

HTS
000 
WGUS71 KLWX 020135
FFSLWX
VAC125-020200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
934 PM EDT SUN AUG 1 2004

...FLASH FLOOD WARNING FOR NELSON COUNTY HAS BEEN CANCELLED...

THUNDERSTORMS HAVE EXITED NELSON COUNTY...AND FLOOD WATERS HAVE  
RECEDED. THEREFORE...THE FLASH FLOOD WARNING FOR NELSON COUNTY HAS 
BEEN CANCELLED.  

SCATTERED LIGHT SHOWERS WILL CONTINUE FOR THE REMAINDER OF THE 
EVENING. HOWEVER...ADDITIONAL RAINFALL ACCUMULATIONS WILL BE 
MINIMAL...AND WILL NOT BE ENOUGH TO CAUSE FURTHER FLOODING.

$$

HTS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 6:00 PM EDT, 15 minutes earlier.

Area forecast discussion, Aug 1, 6:00 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EDT SUN AUG 1 2004

.UPDATE...
ACTIVITY ON RADAR DECREASING AT THIS TIME. MADE MINOR ADJUSTMENT TO
POPS AND REMOVED WATCH HEADLINE FOR NORTHEAST ZONES.

330 PM DISCUSSION

.SHORT TERM (TONIGHT AND MONDAY)...
FRONTAL BOUNDARY STILL HANGING BACK TO THE WEST AT THIS TIME...WITH
THE TROPICAL SYSTEM SKIRTING ALONG THE EAST COAST. FROM THE LATEST
VISIBILITY PICTURE...LOOKS LIKE A SHEAR ZONE HAS SET UP OVER THE
CWFA BETWEEN THE TWO SYSTEMS. A LINE OF SHOWERS AND THUNDERSTORMS
HAS FORMED ALONG THIS AXIS...AND HAS MOVED VERY SLOWLY SOUTHEAST
DURING THE AFTERNOON HOURS. VERY HEAVY RAINFALL ACCOMPANIES THIS
LINE...AND A FEW LIGHTNING STRIKES ALSO.

FLOOD WATCH SITUATION...WILL KEEP THE CURRENT FLOOD WATCH INTACT
UNTIL 6 PM. AFTERNOON CONVECTION HAS POPPED TO THE WEST OF THE WATCH
AREA...AND IS MOVING EAST. STORMS WILL BE MOVING OVER AREAS THAT
HAVE ALREADY RECEIVED A GOOD DEAL OF RAINFALL DURING THE DAY.  WILL
NOT BE EXPANDING FOR AREAS SOUTH OF THE CURRENT WATCH. FFG IS 3.5
INCHES AN HOUR IN SOUTHERN MARYLAND AND AROUND 2+ IN THE SOUTHERN
QUARTER OF THE CWFA.

THE FRONTAL BOUNDARY WILL CONTINUE TO SLOWLY APPROACH FROM THE WEST
OVERNIGHT AND MONDAY. BOUNDARY LOOKS TO SLOW DOWN ON MONDAY OVER
CENTRAL PORTIONS OF VIRGINIA...AND STALL. POPS WILL BE HIGHEST IN
VICINITY OF THE SHEAR AXIS...WITH CHANCE/SLIGHT CHANCE OUT WEST.
&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
OVERNIGHT HOURS AROUND THE TAF SITES. ACTIVITY IS NOT DIURNAL IN
NATURE...AND WILL LINGER WELL INTO THE NIGHTTIME.

&&

.LONG TERM (SUNDAY NIGHT AND BEYOND)...AT THE BEGINNING OF THE
PERIOD FRONTAL BOUNDARY REMAINS STALLED OVER CENTRAL PORTIONS OF THE
CWFA. BY LATE SUNDAY NIGHT/EARLY MONDAY THE BOUNDARY SHOULD BECOME
DIFFUSE AS THE TROPICAL LOW MOVES UP THE SOUTHEAST COAST. BY LATE
TUESDAY/INTO WEDNESDAY...THE CWFA SHOULD BE IN THE SUBSIDENT AREA ON
THE NORTHWEST SIDE OF THE TROPICAL SYSTEM. WILL HAVE VERY SMALL POPS
IN THE EAST. BY EARLY WEDNESDAY...MOISTURE WILL BE INCREASING FROM
THE SOUTHWEST IN ADVANCE OF THE FRONTAL BOUNDARY PROGGED TO COME
THROUGH OVERNIGHT WEDNESDAY/EARLY THURSDAY. WILL HAVE THE HIGHEST
POPS IN THE WEST AT THIS TIME. BY THURSDAY...FRONTAL BOUNDARY SHOULD
BE OVER THE SOUTHERN PORTIONS  OF THE CWFA. ON FRIDAY...HIGH
PRESSURE WILL BEGIN TO SETTLE OVER THE MID ATLANTIC REGION...AND
VERY LITTLE POPS/IF ANY FOR THE WEEKEND.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

CPW/LISTEMAA
Hazardous weather outlook, Aug 1, 11:18 AM EDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1118 AM EDT SUN AUG 1 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-020800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1118 AM EDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

ABUNDANT MOISTURE AND AN APPROACHING COLD FRONT WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TODAY. A FLOOD WATCH IS IN EFFECT THROUGH 6
PM ACROSS MARYLAND...THE DISTRICT OF COLUMBIA...AND NORTHERN
VIRGINIA. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL OF ONE TO TWO INCHES PER HOUR WITHIN THE WATCH
AREA...AND MAY RESULT IN FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH REPORTS OF HEAVY
RAIN AND FLOODING ARE APPRECIATED.

PELOQUIN

In the hours before

Special weather statement, Aug 1, 1:00 PM EDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
100 PM EDT SUN AUG 1 2004

VAZ051-011800-
CULPEPER VA-
100 PM EDT SUN AUG 1 2004

...STRONG THUNDERSTORM MOVING INTO CULPEPER COUNTY...

AT 100 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHWEST OF WINSTON...MOVING EAST AT 10 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND WIND GUSTS TO 30 MPH.
RAINFALL RATES OF 1 TO 2 INCHES OF HOUR CAN BE EXPECTED WITH THIS
STORM AND MAY LEAD TO LOCALIZED FLOODING. THE COMMUNITIES OF
WINSTON AND CULPEPER WILL BE AFFECTED BY THIS STORM THROUGH 200 PM
EDT.

PELOQUIN
Special weather statement, Aug 1, 2:17 PM EDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 PM EDT SUN AUG 1 2004

DCZ001-MDZ009-013-VAZ053-054-011915-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-DISTRICT OF COLUMBIA DC-FAIRFAX
VA-MONTGOMERY MD-PRINCE GEORGES MD-
217 PM EDT SUN AUG 1 2004

...STRONG THUNDERSTORMS IN METRO WASHINGTON...

AT 217 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LINCOLNIA...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING TORRENTIAL DOWNPOURS AND LOCAL WIND GUSTS TO 40 MPH. LOOK
FOR PONDING OF WATER ON ROADS...UNDER OVERPASSES... AND IN OTHER LOW
LYING AREAS IN THE PATH OF THIS STORM.

THE DISTRICT OF COLUMBIA...ADELPHI...ASPEN HILL...BELTSVILLE...
BETHESDA...BLADENSBURG...CHEVERLY...CHEVY CHASE...COLESVILLE...
COLLEGE PARK...FAIRLAND...GREENBELT...HILLANDALE...HYATTSVILLE...
LANDOVER...LANGLEY PARK...NEW CARROLLTON...TAKOMA PARK...WHITE
OAK...ALEXANDRIA...ANNANDALE...ARLINGTON...BAILEYS CROSSROADS...
FALLS CHURCH...LAKE BARCROFT...LINCOLNIA...MCLEAN...MERRIFIELD...
BALLSTON...AND ROSSLYN WILL BE AFFECTED BY THIS STORM THROUGH 315 PM.

ADDITIONAL SHOWERS AND THUNDERSTORMS FROM DUMFRIES TO CLINTON WILL
DRIFT ACROSS THE SOUTHERN SUBURBS THROUGH 3:30 PM.

HTS
Local storm report, Aug 1, 6:13 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
613 PM EDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      2 N DUMFRIES            38.60N 77.33W
08/01/2004                   PRINCE WILLIAM     VA   FIRE DEPT/RESCUE

            LANE OR ROAD CLOSURES ON ROUTE 1 AT CREST DRIVE AND AT
            NEABSCO CREEK. ALSO CLOSED ARE OLD TRIANGLE ROAD AT
            ORANGE STREET AND SHARON ROAD.

0510 PM     FLASH FLOOD      5 NE PARKTON            39.69N 76.59W
08/01/2004                   BALTIMORE          MD   FIRE DEPT/RESCUE

            WEST LIBERTY ROAD AT BOND ROAD CLOSED DUE TO HIGH WATER.

0510 PM     FLASH FLOOD      GUNPOWDER               39.41N 76.39W
08/01/2004                   BALTIMORE          MD   FIRE DEPT/RESCUE

            GUNPOWDER ROAD AT BECKLEYSVILLE ROAD UNDER WATER.

0510 PM     FLASH FLOOD      PARKTON                 39.64N 76.66W
08/01/2004                   BALTIMORE          MD   FIRE DEPT/RESCUE

            WHITE AHLL ROAD AT WISEBURG ROAD AND VERNON ROAD AT
            GARRETT ROAD BOTH REPORTED CLOSED DUE TO HIGH WATER.

&&

HTS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:17 PM EDTFlash Flood WarningLWXCulpeper3 hr
Aug 1, 2:53 PM EDTFlash Flood WarningLWXPrince William6 hr
Aug 1, 5:56 PM EDTSpecial Marine WarningLWX2 hr
Aug 1, 5:56 PM EDTSpecial Marine WarningLWX2 hr

Nearby

Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.